IM injection help: maximum amount given in ventrogluteal site

  1. 0
    Help!!! I drew up 1gm of Rocephin per Dr's order. Mixed it correctly with 3.6 ml's of sterile saline. Told the Dr. I thought it should be given in split doses. Dr. said he didn't want it split. Wanted it given in one dose. Went into the room (I work in a Dr's office), had the pt. stand (no tables just exam chairs in rooms), administered in Rt. hip. Pt. had tensed leg muscle bracing for injection and immediately got a cramp in the hip. He hobbled around the room, was in a lot of pain. I got him an ice pack and stayed with him. Within 5 mins he was somewhat better but I could tell it still bothered him. I told him 1 gm of rocephin is a hefty dose because of the abcess he had. He said that was okay, whatever the Dr. wanted him to have. I have worried myself sick since yesterday about this. I told the Dr. and he said it was fine. Has anyone else had this type of reaction? Was 3+ ml's too much to inject into the ventrogluteal area? In pediatrics we always did 1ml in each vastus lateralis muscle - 2 injections. Help!!
  2. 150,848 Visits
    Find Similar Topics
  3. 26 Comments so far...

  4. 0
    How would the doc like an injection of that size in *his* buttock?

    I would've split the dose. I know you said there are no tables, but is there a way to get a surface so a patient can be more relaxed when administering an injection in the rear? There's always the risk someone will pass out as well, and I'd way rather have them already lying down.

    Just this week had a pt have to get 2.4 Mu bicillin - 4 cc - split dose. Pt who had had this before elsewhere said they didn't split it - said he'd rather have two smaller than one larger one - musta hurt like heck.
  5. 0
    Quote from christine2005
    Help!!! I drew up 1gm of Rocephin per Dr's order. Mixed it correctly with 3.6 ml's of sterile saline. Told the Dr. I thought it should be given in split doses. Dr. said he didn't want it split. Wanted it given in one dose. Went into the room (I work in a Dr's office), had the pt. stand (no tables just exam chairs in rooms), administered in Rt. hip. Pt. had tensed leg muscle bracing for injection and immediately got a cramp in the hip. He hobbled around the room, was in a lot of pain. I got him an ice pack and stayed with him. Within 5 mins he was somewhat better but I could tell it still bothered him. I told him 1 gm of rocephin is a hefty dose because of the abcess he had. He said that was okay, whatever the Dr. wanted him to have. I have worried myself sick since yesterday about this. I told the Dr. and he said it was fine. Has anyone else had this type of reaction? Was 3+ ml's too much to inject into the ventrogluteal area? In pediatrics we always did 1ml in each vastus lateralis muscle - 2 injections. Help!!
    rocefin im hurts like heck. we mix it with some lido.
  6. 1
    Your first problem was a lack of exam table for the patient to lie down on. Could you have moved into a different room??

    Secondly, I wouldn't have given the MD a chance to object to my administration technique. I would have split the dose (without asking him his opinion) and given it. Any nursing text would have supported your administration rationale, it was nursing judgement, and most importantly, it was patient focused.

    ~IMBC
    Oz2 likes this.
  7. 0
    I was taught in nursing school that you can give up to 5mL into the gluteal muscle. We also ask for an order to have the Rocephin mixed with lidocaine. I would have used a 1 and 1/2 inch needle to get it deep into the muscle and injected very slowly. You might even want to consider using a Z-track technique. I would also have the patient lie on the exam table with the leg flexed a bit to help relax the muscle. Your patient will heal up.
  8. 1
    No need to split the injection up unless its a pedi pt., It should be mixed with 1 % lidocaine, no need for a dr.s order, if you look at the insert on the vial it will tell you to mix w/ 2.3 ccs of lido. Same with Ancef and many antibiotics that are given IM. What you did was fine also, its nice you have concern for the pts. discomfort but he will be fine, as long as the sciatic nerve wasnt struck. Just remember mix with lidocaine and give in one injection.
    Jules A likes this.
  9. 0
    Trick I learned many moons ago: Tell the pt to wiggle his toes. It keeps him from tensing the muscle because his attention is diverted to the task you gave him.

    I would have mixed it with lido, too, BTW.

    (What kind of Dr. office doesn't have an exam table? :uhoh21: )
  10. 0
    I have always used 2.1cc of 1% Lido to dilute 1GM vials of Rocephin. Typically even if you use 3.6 cc, the gluteal can handle it. Unless the patient was pretty thin. As far as the doctor telling you not to split the dose, he orders the type, amount and dose of the drug. You, as the nurse, are the one responsible for choosing the appropriate method. Next time, you should have hom drop his pants and let you give hime 4cc in the butt and see how it feels. :chuckle
  11. 0
    Quote from shadowflightnurse
    As far as the doctor telling you not to split the dose, he orders the type, amount and dose of the drug. You, as the nurse, are the one responsible for choosing the appropriate method. Next time, you should have hom drop his pants and let you give hime 4cc in the butt and see how it feels. :chuckle
    :chuckle :chuckle
  12. 1
    I am new to the site and couldn't resist this thread, even though it is a bit old. I am an RN student but I was in the hospital recently myself. After surgery, the RN came into my room with a syringe to give me my requested pain meds. She did not tell me she had prepared the demeral and phenergen for IV administration already and had diluted it in 10 mil of fluid. I did not notice the size of the syringe and she asked me if I wanted it in my hip or in the IV. Knowing that it would last longer in the muscle, I selected that. She gave the injection but I began to think something was amisss when she was taking a very long time after inserting the needle to inject the meds. When she finished, I asked her how much fluid she put in my hip and she replied 10 (TEN) ml, explaining that she intended to give it via IV. Now do you want to talk about a sore rear end or what?? All she had to do was tell me it was diluted for IV and I'd have said fine and taken it that way. She did not seem to realize she had done anythng wrong in putting that much fluid in my hip. I was amazed that a RN could not know that. I was also amazed I could walk at all the next day! Also the medicine did not absorb properly with that volume and I was in pain for the next 4 hours till I could get another shot. (Shaking head in amazement!)
    Oz2 likes this.


Top